FAQs A-Fib Ablations: Blood Thinner Post-Ablation?

 FAQs A-Fib Ablations: Blood Thinner Post-Ablation? 

Catheter Ablation

Catheter Ablation

“After my successful Pulmonary Vein Ablation, do I still need to be on blood thinners like Coumadin, a NOAC or aspirin?”

You may still have a high CHADS2 stroke risk score or other factors that make it necessary for you to stay on blood thinners. For example, if your Left Atrial Appendage (LAA) isn’t pumping out properly, clots are more likely to form.

But if you no longer have A-Fib, you are no longer in danger of having an A-Fib stroke. So, in most cases, you don’t need to be on blood thinners.

A study in 2010 indicates that anticoagulants, like warfarin, can be stopped 3-6 months after a successful Pulmonary Vein Ablation (Isolation).

A recent observational study involving nearly 38,000 patients found that the stroke risk of patients who had a successful catheter ablation was similar to patients with no history of A-Fib. When you are in sinus rhythm, your stroke risk is basically the same as a normal heart-healthy person.

However, there is no medication or treatment that would absolutely guarantee one would never get a stroke, even for people in normal sinus rhythm.

“Anticoagulant treatment for people with A-Fib ranks as one of the highest-risk treatments in older Americans. ∼Thomas J. Moore, MD

Taking anticoagulants because you might develop A-Fib, however, is like taking out your appendix because at some future date you might develop appendicitis (frowned upon these days). As prolific blogger Dr. John Mandrola says, “And if there is no A-Fib, there is no benefit from anticoagulation.”

Aspirin is No Longer Recommended as First-Line Therapy: Aspirin is no longer recommended as first-line therapy for Atrial Fibrillation patients according to the 2014 AHA/ACC/HRS Treatment Guidelines for Atrial Fibrillation and the 2012 European ESC guidelines for the Management of Atrial Fibrillation.

When is aspirin appropriate? Aspirin is recommended for “secondary” prevention of cardiovascular disease such as to prevent a reoccurrence of a stroke or heart attack.

Silent A-Fib May Appear Post-Ablation

However, though feeling cured of your A-Fib, you may still be experiencing ‘silent A-Fib’ (A-Fib with no symptoms) which can be dangerous.

But doctors today are very good at spotting silent A-Fib and have a wide variety of monitoring devices (such as the Zio patch which you wear like a Band-Aid for two weeks) to alert your doctor that you may still need to be on anticoagulants.

Danger of Taking Anticoagulants

No one should be on anticoagulants unless there is a real risk of stroke. Anticoagulants have their own risks and dangers.

Anticoagulants are not like taking vitamins (contrary to the impression of TV ads for NOACs).

No one should be on anticoagulants unless there is a real risk of stroke. Anticoagulants have their own risks and dangers. When taking anticoagulants, there is an increased risk of developing a hemorrhagic stroke and gastrointestinal bleeding. And anticoagulants often have other bad side effects, make one feel sick, and diminish one’s quality of life.

“Anticoagulant treatment for people with A-Fib ranks as one of the highest-risk treatments in older Americans,” according to Thomas J. Moore, senior scientist at the Institute for Safe Medication Practices. “More than 15% of older patients treated for A-Fib with blood thinners for 1 year have bleeding.”

Bottom Line

Whether you should be on anticoagulants after a successful catheter ablation is a judgment call for you and your doctor.

References for this Article

Last updated: Sunday, April 16, 2017 Return to FAQ Catheters

Related Posts